Field Management of Inadvertent Carfentanil (Wildnil™)/Etorphine (M99™) Human Exposure
Carfentanil and etorphine are synthetic opiates with a clinical potency 10,000 times that of morphine. They have a morphine-like analgesic mode of action and produce rapid immobilization following intramuscular injection. Carfentanil and etorphine are to be used only by a licensed veterinarian for the immobilization of free-ranging animals. Etorphine has been reported to cause dizziness, nausea, and coma in a 41-year-old man after a needle scratch.1 Immediate life-threatening effects of an exposure include seizures, coma, respiratory depression, and respiratory arrest. Large doses of naloxone, an opioid antagonist, have been recommended as a reversal agent for these exposures.2 Longer-acting opioid antagonists are now also available for reversal. A human exposure treatment protocol (Table 1) and antidote kit (Table 2) are recommended for all sites using these potent opiates.
Table 1. Treatment protocol for carfentanil/etorphine human exposure
Synthetic opiates should only be used by groups of two or more. At least two people in each group should be experienced in establishing IV access and trained in basic life support. The carfentanil/etorphine antidote kit should be readily available.
1. Initiate respiratory support (Ambu bag or mouth to mouth) as needed.
2. Notify zoo personnel and the health safety officer to call 911. Do not leave the patient unattended.
3. Open the antidote kit.
4. Establish IV access with one 23-ga butterfly. If the patient is awake and talking, observe only.
5. If the patient is losing consciousness and IV access is unavailable, draw 10 ml (10 mg) of naloxone into a 10-ml syringe with a 20-ga needle. If the patient is symptomatic, give it an IV push into any visible vein under the tongue or inject it IM into the shoulder or thigh. Repeat 10 ml (10 mg) naloxone dosing as quickly as possible as many times as needed.
6. If the patient is losing consciousness and IV access is available, draw 30 ml of naloxone from three vials via a 20-ga needle into a 30-ml syringe. Administer the 30 ml (30 mg) of naloxone IV.
7. Continue to repeat the naloxone dosing until the patient wakes up and is able to talk. Many doses may be required.
8. Transport the patient by rescue squad to an emergency room.
9. Send this protocol and all unopened vials of naloxone with the patient to the emergency room.
10. Call the regional poison center.
Table 2. Antidote kit for human narcotic exposure
Whenever carfentanil/etorphine is used, an antidote kit should be readily accessible. Each kit will contain the following items:
Naloxone 1 mg/ml in 10-ml multi-dose vials (#15)
23-ga IV butterfly (#3)
30-ml syringe (#2)
10-ml syringe (#2)
20-ga needle (#4)
Tourniquet, alcohol swabs, gauze pads, tape, oral airway, Ambu bag, pocket mask
Poison center phone sticker
1. Firn, S. 1973. Accidental poisoning by an animal immobilizing agent. Lancet 2:95–96.
2. Petrini, K.R., D.E. Keyler, L. Lang, and D. Borys. 1993. Immobilization agents—developing an urgent response protocol for human exposure. Proc. Am. Assoc. Zoo Vet. St. Louis, MO. Pp. 147–155.